Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    type 2
    avatar
    bikermom01 posted:
    I am a type 2 for a year and half. My sugar goes has high has 260 and stay there for a week are so then it will hit has low has 45 or so. I take 500 mg metformin once a day and my Dr said not to worry if it goes to 400 come see me. I have trouble keeping it down even getting it down. Please some one help me out
    Reply
     
    avatar
    davedsel2 responded:
    Hello.

    If I were you, I would find a new doctor. You at least need to discuss this greater length with your current physician. Sustained blood glucose readings that high are doing damage to your body. You need to work closer with your current doctor or find a doctor that will better help you control your diabetes.

    Diabetes requires a lifestyle change to control. You need to exercise as much as possible and follow a healthy diet that is low in starches and higher in vegetables, lean protein and dairy.
    Please click on my username or avatar picture to read my story.

    Blessings,

    -Dave
     
    avatar
    max9821 replied to davedsel2's response:
    first of all I am surprised at the dosage of metformin. Someone correct me but I thought the therapeutic dosage was at least 1500 mgs. They usually start you at 500 to see if it upsets your stomach. Some cannot take it.

    I would have to disagree about limiting starches. Fat and protein cause insulin resistance, not carbs and no one needs dairy after weaning. Fruits, vegetables, intact whole grains and other starches and beans along with a B12 ought to give you better results. Someone named plantpositive has a website and in one of his video series called nutrition past and future videos number 35 and 36 discuss protein and fat as the cause of insulin resistance. Studies as far back as the 1930's used fat to cause normal non diabetics to test diabetic with a glucose tolerance test. In his second book Dr. Atkins Nutrition Breakthrough even the low carb king himself says his diabetic patients often "adjust" (quotes his) to his diet, meaning their blood sugars start to rise, and he adds grains to their diets. He also says in one of his books to go off his diet several days before a glucose tolerance test or else you will test diabetic. Right there that should tell you his diet produces insulin resistance.

    dolores
     
    avatar
    davedsel2 replied to max9821's response:
    Delores,

    I think 500 mg of metformin would be the minimum dose that is theraputic. My wonderful wife is on 500 mg metformin and is in control. I, unfortunately, am on 2000 mg metformin plus two other drugs and am still struggling.

    What you stated about starches and insulin resistance intrigues me. I will be doing some more research.
    Please click on my username or avatar picture to read my story.

    Blessings,

    -Dave
     
    avatar
    mrscora01 replied to davedsel2's response:
    I agree Dave. My hubby was on 500 mg and between that and slight (I mean, very slight) diet modifications, he now has completely normal blood sugars. Even the small dose of met worked.

    Cora
    T1 1966, Dialysis 2001, kidney transplant and pump 2002, pancreas transplant 2008
     
    avatar
    max9821 replied to davedsel2's response:
    dave, I can't help wondering if your wife would be in control if she discontinued the five hundred mgs (I am assuming this is once a day only) but continued to eat her present diet without making any other changes. I am pretty sure way back about twenty years ago or so when I was taking metformin that I read that fifteen hundred was the therapeutic dose. But not being an expert on drugs I do not know if that means that a lower dose cannot be effective.

    dolores
     
    avatar
    max9821 replied to mrscora01's response:
    it is good that a smaller dose is working. I imagine that with whatever drug you take the less the better when you consider possible side effects. I think I might be like my mom who always needed a much lower dose of whatever drug she was taking. It was hard to get doctors to understand that she did poorly on standard dosages but did fine on much lower doses.

    dolores


    Helpful Tips

    tips to help me help a family member
    does anyone have tips to bring down diabetes More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    Conquering Diabetes - Michael Dansinger, MD

    Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.